Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 57, NWS San Diego, CA

July 27, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 27, 2005, 2:25 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 2:25 PM PDT (21:25 UTC)
Expired
Jul 27, 2005, 4:30 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 86 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3975 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 272125
FFWSGX
CAC071-272330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
225 PM PDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...VICTORVILLE...HESPERIA...APPLE VALLEY

* UNTIL 430 PM PDT

* AT 218 PM PDT...HEAVY RAIN WAS REPOTED FROM THUNDERSTORMS EXTENDING
  FROM 5 MILES NORTH OF BIG BEAR NORTHWEST TO APPLE VALLEY...MOVING
  NORTHWEST AT 5 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...    
  APPLE VALLEY BY 230 PM PDT
  VICTORVILLE BY 300 PM PDT
  
THUNDERSTORMS WILL BE MOVING SLOWLY...AND THIS WILL PROLONG FLOODING 
RAINS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3405 11687 3467 11667 3482 11738 3458 11761

$$

MAXWELL
2 follow-up statements
000 
WGUS76 KSGX 272158
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
255 PM PDT WED JUL 27 2005

CAC071-272330-
SAN BERNARDINO CA-
255 PM PDT WED JUL 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM PDT FOR SOUTHWESTERN
SAN BERNARDINO COUNTY...

AT 248 PM PDT...A THUNDERSTORM LIKELY PRODUCING FLASH FLOODING WAS 
LOCATED NEAR VICTORVILLE. OTHER THUNDERSTORMS PRODUCING VERY HEAVY 
RAINS AND POSSIBLY HAIL WERE 5 MILES NORTH OF ADELANTO AND 5 MILES 
SOUTH OF BIG BEAR LAKE. MOVEMENT OF THE THUNDERSTORMS WAS NORTHWEST 
AT 10 MPH.

THUNDERSTORMS WITH VERY HEAVY RAINS WILL CONTINUE IN THE HIGH 
DESERTS AND PARTS OF THE SAN BERNARDINO MOUNTAINS THROUGH 430 PM.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3405 11687 3467 11667 3482 11738 3458 11761

$$

MAXWELL
000 
WGUS76 KSGX 272238
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 PM PDT WED JUL 27 2005

CAC071-272250-
SAN BERNARDINO CA-
340 PM PDT WED JUL 27 2005

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN BERNARDINO COUNTY IS
CANCELLED...

THUNDERSTORMS OVER THE HIGH DESERTS AND THE SAN BERNARDINO MOUNTAINS 
HAD WEAKENED CONSIDERABLY SINCE 300 PM. WHILE SOME ISOLATED 
THUNDERSTORMS CONTINUE...THE THREAT OF FLASH FLOODING HAS BECOME 
LOW.

LAT...LON 3405 11687 3467 11667 3482 11738 3458 11761

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:30 AM PDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 27, 9:30 AM PDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED JUL 27 2005

.SYNOPSIS...DRIER FLOW ALOFT WILL REDUCE THE CHANCE OF THUNDERSTORMS
OVER THE MOUNTAINS THIS AFTERNOON. SOUTHEAST FLOW ALOFT WILL BRING
MORE MOISTURE THAT WILL INCREASE THE CHANCE OF THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS DURING THE AFTERNOONS AND EVENINGS THURSDAY
THROUGH EARLY NEXT WEEK. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS THIS WEEKEND. A SMALLER CHANCE OF THUNDERSTORMS WILL
CONTINUE IN THE MOUNTAINS AND DESERTS NEXT WEEK. A SHALLOW MARINE
LAYER WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG IN THE NIGHTS
AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LOW CLOUDS AND LOCAL FOG WERE INTO MOST COASTAL AREAS THIS MORNING
WITH STRATUS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING HAD AN
INVERSION BASED NEAR 1400 FT AND STILL SHOWED MODERATE AMOUNTS OF PW
AND INSTABILITY. ONSHORE GRADIENTS WITH 5-6 MB SAN-IPL.

CONVECTION TODAY EXCEPT TO BE SIMILAR OR SLIGHTLY LESS THAN
YESTERDAY WITH ISOLATED THUNDERSTORMS OVER THE MOUNTAINS THIS
AFTERNOON. THE UPPER HI CURRENTLY CENTERED TO THE N WILL DRIFT E
OVER THE NEXT FEW DAYS. THIS WILL PUT THE HI IN A MORE FAVORABLE
LOCATION FOR THE UPPER CIRCULATION TO BRING IN MORE MID LEVEL
MOISTURE. THIS WILL CAUSE AN INCREASING CHANCE OF THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS...MAINLY DURING THE AFTERNOONS AND
EVENINGS. WEAK ELY WAVES WILL BE EMBEDDED IN THE FLOW AND COULD
EVENTUALLY CAUSE SHOWERS OR THUNDERSTORMS W OF THE
MOUNTAINS...PERHAPS AS EARLY AS FRI BUT MORE LIKELY SAT.
HOWEVER...THE GFS IS DRIER THAN THE NAM SO WILL KEEP THUNDERSTORMS
CONFINED TO THE INLAND VALLEYS SAT. THE MARINE LAYER WILL GRADUALLY
SHRINK THROUGH THE SHORT TERM. NOT MUCH TEMP CHANGE...EXCEPT LOWER
MAX TEMPS IN THE MOUNTAINS AND DESERTS AS CLOUD COVER AND HUMIDITIES
INCREASE.

LONGER RANGE PROGS INDICATE LITTLE CHANGE ON SUN. PROGS HAVE BEEN
INCONSISTENT BUT GENERALLY INDICATE A DECREASE IN THE MID LEVEL
MOISTURE MOST OF NEXT WEEK. WILL KEEP SMALL CHANCES OF THUNDERSTORMS
OVER THE MOUNTAINS AND LOCALLY INTO THE DESERTS DURING THE
AFTERNOONS WITH A LIMITED MARINE LAYER NEAR THE COAST.
OTHERWISE...NOT MUCH CHANGE.

&&

.AVIATION...MARINE LAYER DEPTH THIS MORNING WAS AROUND 1500 FEET
BASED ON RECENT TOP REPORTS THE 12Z NKX SOUNDING. BASES OF THE
STRATUS WAS AROUND 1100 FEET WITH TOPS AROUND 1500 FEET. STRATUS
WILL CONTINUE TO PULL BACK TO OFFSHORE COASTAL WATERS BY LATE
MORNING WITH COASTAL AIRPORTS BECOMING MOSTLY VFR WITH CLEAR TO
SCATTERED CONDITIONS DURING THIS PERIOD. MARINE LAYER IS EXPECTED TO
LOWER SOMEWHAT THROUGH TONIGHT AND THURSDAY WITH TOPS LOWERING TO
NEAR 1200 FEET BY MORNING. EXPECT THE STRATUS TO PUSH BACK ONSHORE
DURING THE LATE AFTERNOON TO EARLY EVENING PERIOD THEN INLAND OVER
THE COASTAL AIRPORTS BY MIDNIGHT. A LITTLE EARLIER CLEARING IS
EXPECTED THURSDAY MORNING.

ABOVE THE MARINE LAYER AND INLAND...MOSTLY CLEAR WITH VISIBILITY
MOSTLY UNRESTRICTED THROUGH THURSDAY. HAZE MAY CAUSE LOCAL MVFR
VISIBILITIES AT TIMES...ESPECIALLY IN THE VALLEYS DURING THE
MORNING. THE AIR MASS REMAINS UNSTABLE AND SOME CUMULUS IS EXPECTED
TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON. BASES OF THE CUMULUS
SHOULD BE ABOVE 9000 FEET MSL. A FEW OF THE CUMULUS MAY REACH
CUMULONIMBUS STAGE WITH ISOLATED THUNDERSTORMS WITH TOPS TO 40000
FEET. THE CUMULUS SHOULD DISSIPATE BY SUNSET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX.

&&

PUBLIC...ATKIN
AVIATION...HORTON
Hazardous weather outlook, Jul 27, 4:00 AM PDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED JUL 27 2005

CAZ055-056-058-060-061-062-272300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
MOUNTAIN AND DESERT AREAS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... THIS AFTERNOON THROUGH TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY OVER THE
MOUNTAINS...WITH DANGEROUS LIGHTNING...STRONG GUSTY WINDS...AND
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN...AND LOCAL FLASH FLOODING...MAINLY DURING
THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:50 PM PDTFlash Flood WarningSGXSan Bernardino35 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.